Reports to federal regulators of side effects to the blockbuster diabetes drug Avandia tripled in the month after a surprising analysis revealed possible heart risks.
The sudden spike is a sign that doctors probably were unaware of the drug’s possible role in their patients’ heart problems and therefore may not have reported many such cases in the past, several authorities said.
It also shows the flaws of the safety tracking system and suggests that a better one might have detected a potential problem before the drug had been on the market for eight years.
Avandia is used to control blood sugar, helping more than 6 million people worldwide manage Type 2 diabetes, the kind linked to obesity. These people are already at higher risk for heart attacks, so news that the drug might raise this risk by 43 percent was especially disturbing.
In the 35 days after May 21, when the New England Journal of Medicine published the analysis on the Internet, reports of heart attacks, deaths and hospitalizations leaped. The sharp rise in reports of heart problems appears in data obtained by the Associated Press through a Freedom of Information Act request to the federal Food and Drug Administration.
Only five heart attacks were reported in the 35 days before the study, compared with 90 in the same period afterward. Heart-related hospitalizations went from 11 to 126. The reports involve rosiglitazone, sold as Avandia and Avandamet.
Reporting a drug’s side effects is voluntary and only a crude indication, rather than a scientific measure, of how many problems patients are actually having. The FDA relies on this unenforced system once a drug is on the market. Critics say it leads to haphazard oversight in which problems can be missed because doctors don’t connect the dots between a drug and symptoms they see in a patient.
“Now, patients and their doctors are much more aware of the possible link between Avandia and cardiovascular disease. This is good — this is going to help us going forward to determine whether or not this drug is safe,” he said.
The drug’s manufacturer, GlaxoSmithKline, insists the drug is safe and effective.
“This is a very well-known phenomenon,” by which news reports lead to increased reporting, said company spokeswoman Mary Anne Rhyne. “It’s good that there’s awareness of the reporting system, but drawing conclusions on such data is inappropriate.”
The FDA plans hearings on safety concerns about the drug on July 30. In the meantime, diabetes specialists advise users of the medication to talk to their doctors and not to immediately discontinue it.
The side effects reported range from symptoms as minor as a blister to as serious as sudden cardiac death. Most of the reports the AP reviewed seemed to involve serious side effects, and rosiglitazone is listed by the FDA as the “primary suspect” rather than other medicines the patient may have been taking.
There is a total of only 50 adverse event reports in January and 73 in February. From April 16 to May 21, when the study was published, 121 events were reported, including 11 deaths. In the 35 days after the study, 357 events were reported, including 38 deaths.
“You really can’t infer anything about incidence rates from that,” because the spike in reports is likely due to the “publicity effect” of the study, said Dr. David Graham, an FDA drug safety specialist.View Entire Story
'Your papers, please' must never be heard in America
Independent voices from the TWT Communities
First over-the-counter column approved for fast and effective relief from even your worst media-induced headache.
Opinion, analysis, and musings on politics, pop culture, reinvention, and the resultant flotsam and jetsam floating around the right-of-center quadrant of the Left Coast.
Consummate traveler Todd DeFeo explores the unique stories that make destinations worth going to.
We welcome you to the intimate and personal thoughts on the news and events we, as editors, watch, read, and discuss with our writers every day.
Benghazi: The anatomy of a scandal
Vietnam Memorial adds four names
Cinco de Mayo on the Mall